Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Can wafarin cause a phlegm cough at the age of 80 ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
can wafarin cause a phelgm cough?
Man aged 80 cant get phelgm coughed up. He has to be on wafarin as he is high risk for a stroke.He also has irregular heart beat and an aneurism in stomach
He gets no sleep at night with this persistant cough and jags of pains now an again is there any remedies that can improve his quality of life?
Posted Thu, 3 May 2012 in General Health
Answered by Dr. Naveen Kumar 2 hours later
Hi Carolineconnell,

Thanks for the query

The cough with the phlegm is very common in old age mainly because of the two commonest reasons:
1.     Aspiration of the food contents and saliva due to weakening of the neurological reflexes in the neck.
2.     Reflux of the acid from the stomach into the throat which leads to irritation of the throat, followed cough and phlegm production.

There are no documentations of cough following administration of Warfarin. But, there are chances of formation of blood clots in the lungs which can induce cough. Only after a thorough examination by a good physician the other causes of cough can be ruled out.

> You need to give him warm water to drink, so that the throat irritation reduces and also his cough and phlegm production.
> Chest physiotherapy to bring out the sputum.
> Encourage him to take frequent small meals, and the dinner to be taken at least 2 hours before going to bed.
> The head end should be elevated to prevent the reflux of the gastric contents.
> Also, after consulting your doctor he can be started on proton pump inhibitors to reduce the acid secretion and a mucolytic to reduce the viscosity of the phlegm.

Hope I have answered your query, if you have any more doubts you are welcome.

Dr. Naveen Kumar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor